Wyoming, 2020

Hail in Wyoming, August 1, 2020

August 1, 2020 · NWS CYS · 1 event in 1 county or zone

A severe storm formed and moved across Albany County producing hailstones reported up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe storm formed and moved across Albany County producing hailstones reported up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 1, 1:08 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 1:08 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
208 PM MDT Sat Aug 1 2020

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Sat Aug 1 2020

Forecast concerns deal with severe thunderstorm possibility Sunday
afternoon.

Currently...Frontal boundary lays roughly along the east slopes of
the Laramie Range this afternoon...up into northeastern Wyoming.
East of the front...dewpoints have climbed into the mid and upper
50s across the Panhandle to near Torrington. West of the
front...mid 30 Tds reported west of the Laramie Range. Radar
showing convection mainly south of our CWA across north central
Colorado.

Mid level cap in place on forecast soundings this afternoon around
600mbs. Do not think we will see much in the way of severe
thunderstorms today. Hires guidance does show a few storms over
the Laramie Range and near Laramie in southern Albany County this
afternoon that may reach the strong category. So afternoon shift
will have to be on the alert.

Sunday...that mid level cap erodes as we get a little cold air
advection with a clipper shortwave moving through the northwest
flow. Steepening lapse rates across southeast Wyoming down here
near Laramie and Cheyenne. Zero to 6km shear pretty high Sunday
afternoon increases to near 50kts. SPC has a Marginal Risk for
severe storms Sunday afternoon. Would expect that could possibly
climb to a Slight Risk in later updates. Could see some pretty
large hail Sunday afternoon with these high shear values.

.LONG TERM...(Sunday night through Saturday)
Issued at 210 PM MDT Sat Aug 1 2020

Storms continue into Sunday evening at least through 03Z before
decreasing. Upper ridge remains in place to our west with
disturbances moving through the northwest flow...interacting with
monsoonal moisture in place for daily chances of showers and
thunderstorms. Upper shortwave moves through the ridge Tuesday
that could push another front into the area. Believe this would
be our next chance for severe storms as a 60kt 250mb jet moves
through the area with the front. This pattern does not change
until at least next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1138 AM MDT Sat Aug 1 2020

VFR flight conditions expected for the next 6 hours for the
Panhandle terminals. SE WY terminals can see VCSH/VCTS between
21Z-0Z, which will cause gusty erratic winds at times. Reduced VIS
to MVFR flight conditions is possible during this time for the SE
WY terminals. Wind gusts up to 20 knots possible with the
strongest VCTS near terminals.

&&

.FIRE WEATHER...
Issued at 210 PM MDT Sat Aug 1 2020

Critical afternoon humidity expected on a daily basis across lower
elevations of Carbon County through the middle of next week. Looks
like winds stay below critical levels though as high pressure
remains over the area. We do get surges of monsoonal moisture into
the areas...especially along and east of the Laramie Range that
will bring chances for thunderstorms and wetting rains. Fire
weather concerns look to be on the low end...but if winds begin to
increase across Carbon County...we will have to deal with fire
weather headlines.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...BW
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 1, 5:24 AM MST, 10 hours 48 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
624 AM MDT Sat Aug 1 2020

WYZ104-105-109>115-021045-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
624 AM MDT Sat Aug 1 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated afternoon and early evening thunderstorms will develop.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered afternoon and evening thunderstorms will
develop each day. The threat for severe weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
021045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
624 AM MDT Sat Aug 1 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...portions of east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered afternoon and evening thunderstorms will develop.
Severe weather is not expected, however a few strong thunderstorms
with gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated to scattered afternoon and evening thunderstorms will
develop each day. A few severe thunderstorms with large hail and
damaging winds will be possible Sunday afternoon over southeast
Wyoming.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Aug 1, 2:13 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
313 PM MDT Sat Aug 1 2020

WYZ116-117-012145-
South Laramie Range-South Laramie Range Foothills-
313 PM MDT Sat Aug 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALBANY AND WEST CENTRAL
LARAMIE COUNTIES...

At 312 PM MDT, a strong thunderstorm was located near North Crow
Campground, or 14 miles east of Laramie, moving southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Federal, Granite
Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground
and Buford.

This includes Interstate 80 in Wyoming between mile markers 335 and
340.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4134 10543 4142 10531 4124 10498 4106 10529
TIME...MOT...LOC 2112Z 323DEG 13KT 4131 10531

Braun
Special weather statement, Aug 1, 4:03 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 PM MDT Sat Aug 1 2020

WYZ115>117-012330-
South Laramie Range-South Laramie Range Foothills-Laramie Valley-
503 PM MDT Sat Aug 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES...

At 503 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of University Of Wyoming
War Memorial Stadium to near North Crow Campground. Movement was
south at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Laramie, Tie City Campground, Vedauwoo, Federal, Tie Siding,
University Of Wyoming War Memorial Stadium, Crystal Lake Reservoir,
Crystal Lake Campground, Vedauwoo Campground, Buford, Granite Springs
Reservoir, North Crow Campground, Granite Springs Campground, The
Buttes and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 309 and
350.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4113 10572 4147 10560 4135 10512 4100 10497
      4100 10529
TIME...MOT...LOC 2303Z 356DEG 26KT 4143 10558 4130 10522

Braun

The radar

The Cheyenne radar (KCYS), 66 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Albany

When
August 1, 4:12 PM MST
Where
Albany County, 2.08 mi NE of Laramie
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -105.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913225.